Alert archive / New York / Flash Flood Warnings in 2000

Flash Flood Warning 47, NWS Albany, NY

December 17, 200010 counties in New York; Bennington County, Windham County, Vermont

NWS Albany, NY issued this flash flood warning at Dec 17, 2000, 11:50 AM EST for 10 counties in New York; Bennington County, Windham County, Vermont. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Dec 17, 2000, 11:50 AM EST (16:50 UTC)
Expired
Dec 17, 2000, 5:45 PM EST
In force
6 hr
Issued by
NWS Albany, NY
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Albany County, NY, Fulton County, NY, Hamilton County, NY, Montgomery County, NY, Rensselaer County, NY, Saratoga County, NY, Schenectady County, NY, Schoharie County, NY, Warren County, NY, Washington County, NY, Bennington County, VT, Windham County, VT

The radar

The Albany radar (KENX), 68 km from the middle of the area, began a volume at 16:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 4.8 hours before the alert went out and 48 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2000-12-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 141 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2000-12-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
141 J/kg
Mixed-layer CIN
-49 J/kg
Mixed-layer LCL
497 m above ground
0-6 km bulk shear
0 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KALY 171651
FFWALY
NYC001-035-041-057-083-091-093-095-113-115-VTC003-025-172245-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE ALBANY NY
1150 AM EST SUN DEC 17 2000

THE NATIONAL WEATHER SERVICE IN ALBANY HAS ISSUED A

* FLASH FLOOD WARNING FOR THE FOLLOWING COUNTIES IN NEW YORK...
  ALBANY...
  RENSSELAER...
  SARATOGA...
  SCHENECTADY...
  SCHOHARIE...
  WARREN...
  WASHINGTON...
  FULTON...
  HAMILTON...
  MONTGOMERY...
  IN VERMONT THE FOLLOWING COUNTIES....
  BENNINGTON...
  WINDHAM...

* UNTIL 545 PM EST

* AT 1143 AM EST...WEATHER SERVICE DOPPLER RADAR SHOWED WIDESPREAD
  VERY HEAVY RAIN AND THUNDERSTORMS. RAINFALL RATES HAVE BEEN OVER
  AN INCH AN HOUR IN PLACES.  MANY AREAS HAD ALREADY RECEIVED 2 INCHES
  OF RAIN WITH OVER 3 INCHES IN WESTERN SCHOHARIE COUNTY.
  STREET FLOODING HAS BEEN REPORTED.  RIVERS AND STREAMS WILL RISE
  RAPIDLY OVERFLOWING THEIR BANKS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.t

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.

LAT...LON 4313 7255 4282 7260 4278 7331 4254 7347
          4253 7454 4290 7469 4403 7481 4376 7350

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this flash flood warning went out at Dec 17, 10:20 AM EST, 1 hour 30 minutes earlier.

Area forecast discussion, Dec 17, 10:20 AM EST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
1020 AM EST SUN DEC 17 2000

.DISC...THIS UPDATE TO RAISE MAX T/S...EXTEND FOG FOR LONGER
DURATION.  TSTMS ALG NEW ENG BDR PRODUCING SIG2 RAIN.  STREET FLOODG
ATTM.

ALY...NPW (WIND ADVSRY) ALL ZONES IN CWA FOR TDA.
      FLOOD WATCH ALL ZONES

In the hours before

Local storm report, Dec 17, 6:22 AM EST, 5 hours 28 minutes before
NEW YORK STATEWIDE POLICE INFORMATION NETWORK
TROOP F
0621AM     SUN DEC 17 2000
#1 0000001 000
FNBG WLSR APTS
07534    FILE 28   SP NEWBURGH NY1350300                     DEC 17-00
TO       APB

RT 218 FROM THE T/CORNWALL TO WEST POINT IS CURRENTLY CLOSED UNTIL FURTHER
NOTICE DUE TO WEATHER CONDITIONS

AUTH AND SENT TPR R M GREGSON 6-20AM
OPER - GREGSON,REBECCA M              0621
Local storm report, Dec 17, 10:32 AM EST, 1 hour 18 minutes before
NEW YORK STATEWIDE POLICE INFORMATION NETWORK
TROOP F
1031AM     SUN DEC 17 2000
FULC WLSR
00069    FILE 28   ULSTER COUNTY 911 NY055013P               DEC 17-00
TO       WAPT AP30
THE TOWN OF GARDINER HAS DECLARED A LIMITED STATE OF EMERGENCY AS OF 0930 UNTIL
FURTHER NOTICE.  ALL UNNECESSARY TRAVEL IS RESTRICTED.

SENT QUICK 1031

AUTH ARTHUR R. SNYDER, EMERG. MGT. DIRECTOR
OPER - QUICK,STEPHEN D                1030
Local storm report, Dec 17, 10:34 AM EST, 1 hour 16 minutes before
NEW YORK STATEWIDE POLICE INFORMATION NETWORK
TROOP K
1033AM     SUN DEC 17 2000

KCSO WLSR QTRF QHQT APTS WAPT
03461    FILE 28   COLUMBIA CO SO NY0100000                  DEC 17-00
TO       NATIONAL WEATHER SERVICE
         ATTENTION SEMO DUTY OFFICER

                               ROAD FLOODING

COUNTY(S) AFFECTED: COLUMBIA COUNTY

CHECK ONE OR MORE AS APPROPRIATE:
(X) - ROAD FLOODING
(X) - ROADSIDE CULVERTS FLOODING
(X) - STORM SEWERS BACKING UP CAUSING LOCAL URBAN FLOODING
(X) - WATER COLLECTING IN LOW LYING UNDERPASSES
( ) - OTHER
LOCATION: NYS RTE 9G AND ROUND TOP RD
DATE AND TIME CONDITION STARTED: DEC 17TH-00 AT 10:28 AM
NEAREST TOWN/CITY: GERMANTOWN NY
REMARKS: NO UNNESSARY TRAVEL - 30 MPH ON ALL ROADS IN THE GERMANTOWN AREA

AUTH PHONE : 518 828-3344

AUTH DEP EC PORRECA

OPER - PORRECA,EDWARD C               1032
Local storm report, Dec 17, 10:54 AM EST, 56 minutes before
NEW YORK STATEWIDE POLICE INFORMATION NETWORK
TROOP F
1053AM     SUN DEC 17 2000
1 0000001 000
FKIN WLSR APTS
04634    FILE 28   SP KINGSTON NY1550200                     DEC 17-00
TO       NATIONAL WEATHER SERVICE

ROAD CONDITION REPORT FOR DATE: 12/17/00 TIME: 10:00AM

COUNTY(S) AFFECTED: ULSTER COUNTY

HIGHWAY(S) AFFECTED: ST-32 & ST-213 INTERSECTION (TOWN OF ROSENDALE)

CONDITION(S): ROADS CLOSED DUE TO FLOODING

ANTICIPATED RETURN TO NORMAL CONDITION: PENDING WEATHER DEVELOPMENT

SUGGESTED ALTERNATE ROUTE(S): CREEKLOCKS RD TO LEFEVRE FALLS RD TO ST-32

AUTH OFFICER ROBERT D FISCHER T/ROSENDALE PD  SENT GRBIC   10-53AM

AUTH
OPER - GRBIC,GEORGE V                 1052

The office that day

Everything else NWS Albany, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 17, 9:50 AM ESTFlash Flood WarningALYColumbia, Dutchess6 hr
Dec 17, 9:59 AM ESTFlash Flood WarningALYColumbia, Dutchess6 hr
Dec 17, 10:33 AM ESTFlash Flood WarningALYGreene, Ulster6 hr
Dec 17, 3:55 PM ESTFlash Flood WarningALYColumbia, Dutchess, Greene, Ulster3 hr

Nearby

Flash Flood Warnings in New York, 2000Flash Flood Warnings in Vermont, 2000Every flash flood warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.